I am now trying to wean off tramadol.. been on 6yrs. When I go about 12yrs w/o the med, this odd zing, tingle, high pitch sortof dizzylike feeling in the back of my head developes untill I take another dose. I am an RN but have seen only one similar of this side effect. I fear, it's r/t seratonin build up?? seizure aura?? Anyone help me out here?? Also, I've lots to share about tramadol and other side effect.. wanting/needing to talk about it. Thanks!
Tramadol side effects; does anyone else have an odd zinglike, tingle, in the back of their head?
- 8 Sep 2010 by sallyone
- 10 September 2010
- pain, restless legs syndrome, tramadol, side effect, oppositional defiant disorder
Added 10 Sep 2010:
My dr. has assured me not to worry about this drug.. Ha! Now it's the only thing on my mind. I used to take Celexa= anti-depressant along w/tramadol and was also told not to worry of seizures d/t I was on celexa long enough. I've weaned me off celexa over two mo. No need for an antidepressant when on tramadol, it works plenty well for depression alone.
The reason I found out that tramadol is "the pits".... I just had rotator cuff surgury. Percocet given for post op pain felt like placebo's. Absolutely no pain relief. So, evidently tramadol decreases percocets effects. I went w/o tramadol post op and started with my weird head feelings, even after taking percocet. Now this is still after I stopped taking Celexa over two mo. ago!
My plan: I need to finish my shoulders healing process.. now is not the time to wean of tramadol.. However, I'm not taking more than one q6 hrs. I take one before bed so I don't get restless leg sydrom. If I feel the Serotonin Syndrom starting I'll take one. I will wean by decreasing hourly, extremely slowly. Hopefully serotonin sydrom willl stay away then..
I just want to be med free!
Although I'm not a nurse, I know the manufacterers of tramadol misled many doctors and patients about this being the new non opioid miracle drug. As you know, it was meant for short term use and was not supposed to be addicting. How Big Phama got the FDA to approve it as such is beyond me. Not only is it an opiate, it's addicting and if stopped cold turkey, well it sounds like you're having some of those effects, "pre seziure" symptoms. At the very least, try to taper down and call your doc asap. There has been several debates on this forum about this medication. Ultracet ( acetamenaphen/tramadol) specifically states tramadol IS an opiate. A friend of mine knows more about this than I do. If you go to "find a member" and type in jk13, I'm certain he could answer more of the specifics about this med. Also post Q and A's as often as possible. There are so many wonderful caring people here willling to help you day or night
Take care, make that appt and please keep us posted!
My best wishes,
I'm sure as an RN you are aware that this medication was to be used for only short term pain relief. Doctors and patients were misled by the manufacturer early on and it caused major problems for some patients including seizures. Before my final diagnosis for RSD I was also put on Ultram (Tramadol) for a short period only and then put on an opiate pain medication.
My Grandma was given Tramadol in a shot form in the ER about 9yrs ago. When she went in for back pain and had X rays, she was mentally fine but within 20 minutes or so after being released and sitting in my Mom's car waiting for a prescription when my Mom came back out, she had a TIA which brought on Alzheimer's/Dementia that she has never been able to recover from.
She was absolutely fine when Mom went into the pharmacy but afterward she had gotten into the glove box throwing all the papers all over the car saying they were her papers and was totally out of it.
To know that this could cause a TIA (which could have happened no matter what but to this day I believe this medication brought it on) is extremely frightening. She was around 79/80yrs old when this was given to her in the ER for back pain.
We all know that the elderly are much more susceptible to side effects from medications than younger people are so there was no way to know if this was the wrong thing to have done to begin with.
Your doctor may want to put you on an anti-seizure medication for a while for safety and even consider giving you a real opiate for pain that isn't just for short term use. Responsible use of opiates for chronic pain is not a bad thing nor does it make you an addict.
If addiction ran in your family or in your own life would I be concerned enough to not recommend an opiate pain reliever.
I'm not a doctor, nurse, or health professional but from both personal experience and what my Grandma went through on this one medication, I do fear it more than the opiate pain meds I take now.
I hope your doctor can help you with any changes that need to be made and would remain on this medication until you see your doctor.
- Tramadol Information for Consumers
- Tramadol Information for Healthcare Professionals (includes dosage details)
- Side Effects of Tramadol (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Updated 10 Apr 2012 • 7 answers
I'm addicted to tramadol I take 600mg. A day does anyone know the best way to deal and cope with all
Updated 3 Sep 2012 • 7 answers
Updated 12 Dec 2012 • 3 answers
Updated 3 Jul 2013 • 3 answers
Updated 14 Jul 2018 • 3 answers